Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 45, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 15, 2017, 7:09 PM CDT for Clayton County, Iowa. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 7:09 PM CDT (00:09 UTC)
- Expired
- May 15, 2017, 8:00 PM CDT
- In force
- 51 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Clayton County, IA
The radar
The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:22 PM CDT | TSTM WND GST 65 | Monona, IA | |
| May 15, 7:22 PM CDT | HAIL 1.25 | Monona, IA | |
| May 15, 7:24 PM CDT | TSTM WND DMG | 2 Nne Garber, IA | 3 BARNS AND 1 MACHINE SHED DESTROYED. NO PATH SEEN, ALL STRAIGHT LINE WINDS. |
| May 15, 7:42 PM CDT | TSTM WND DMG | Guttenberg, IA | ROOFS BLOWN OFF A FEW HOMES AND POWER LINES DOWN |
| May 15, 7:42 PM CDT | TSTM WND DMG | Guttenberg, IA | ROOFS BLOWN OFF A FEW HOMES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:11 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 865 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1965 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
425
WUUS53 KARX 160009
SVRARX
IAC043-160100-
/O.NEW.KARX.SV.W.0045.170516T0009Z-170516T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
709 PM CDT MON MAY 15 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Clayton County in northeastern Iowa...
* Until 800 PM CDT
* At 708 PM CDT, severe thunderstorms were located along a line
extending from near Postville to near Arlington, moving east at 50
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Monona and Volga around 720 PM CDT.
Farmersburg around 725 PM CDT.
Elkader around 730 PM CDT.
McGregor and Marquette around 735 PM CDT.
Other locations impacted by these severe thunderstorms include Luana,
St. Olaf, Garber, Osterdock and Clayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4270 9161 4308 9161 4308 9118 4296 9114
4291 9114 4288 9110 4283 9110 4283 9108
4275 9107 4269 9097
TIME...MOT...LOC 0008Z 276DEG 44KT 4307 9161 4274 9175
HAIL...1.00IN
WIND...70MPH
$$
JSB1 follow-up statement
460
WWUS53 KARX 160020
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
720 PM CDT MON MAY 15 2017
IAC043-160100-
/O.CON.KARX.SV.W.0045.000000T0000Z-170516T0100Z/
Clayton IA-
720 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CLAYTON COUNTY...
At 719 PM CDT, severe thunderstorms were located along a line
extending from near Monona to near Volga, moving east at 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Marquette, McGregor and Garnavillo around 730 PM CDT.
Guttenberg around 740 PM CDT.
Other locations impacted by these severe thunderstorms include Luana,
St. Olaf, Garber, Osterdock and Clayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and
widespread significant wind damage. Although a tornado is not
immediately likely, it is best to move to an interior room on the
lowest floor of a building. These storms may cause serious injury
and significant property damage.
&&
LAT...LON 4270 9161 4308 9161 4308 9118 4296 9114
4291 9114 4288 9110 4283 9110 4283 9108
4275 9107 4269 9097
TIME...MOT...LOC 0019Z 266DEG 61KT 4308 9137 4275 9151
HAIL...1.00IN
WIND...70MPH
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:39 PM CDT, 30 minutes earlier.
Area forecast discussion, May 15, 6:39 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 639 PM CDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 233 PM CDT Mon May 15 2017 Complex scenario this afternoon into the overnight concerning thunderstorm coverage and severe potential. As of 15.19Z, there is a narrow band of showers and thunderstorms from the Twin Cities to La Crosse to Richland Center along the leading instability gradient. These storms are producing some pea hail and brief heavy rain, but are otherwise not expected to produce widespread severe storms as they lift northeastward this afternoon. For much of the morning, convection allowing models (CAMs) were showing additional convective development by mid-afternoon across south-central MN into northern IA within 1500-2500 J/kg MLCAPE instability plume (surface dewpoints mid 50s to mid 60s) and 30 to 40 kts of 0-3 km shear as a weak short-wave lifted across the region. Latest HRRR/ESRL HRRR now appear to be backing away from that idea somewhat, or least delaying it until late afternoon/early evening, so overall confidence not as high as preferred this close to a potential event. If storms do develop, instability/shear profiles support large hail and damaging winds for areas mainly south of I-90. Farther north, severe potential is more limited. A second round of showers and thunderstorms is possible later this evening and into the overnight as an ill-defined surface warm front currently draped across central IA is forecast to lift northward with a strengthening low-level jet. Elevated storms north of the front could produce hail, but freezing levels around 12-13 kft may be a limiting factor for severe hail. Perhaps a greater threat will be locally heavy rainfall with training potential and PWATs around 1.5 inches, although placement of this precipitation is uncertain and dependent on the evolution of storms this afternoon. If, and it's a big if, the warm front can move far enough north early this evening and encounter a more unstable/pristine, moisture-rich boundary layer, cannot completely rule out an isolated tornado or damaging winds. Confidence in this scenario is very low. Warm front should lift north of I-90 by 12Z Tuesday, allowing for some lingering morning convection mainly north of I-94. Still expect a drying trend into the afternoon with periods of sunshine. Atmosphere becomes well capped with 925 hPa temperatures rising to between +21 and +24 Celsius. Assuming there is clean window with more sun than clouds, temperatures are likely to rise into the mid to upper 80s, but still cannot rule out some locations reaching 90 degrees. Tuesday still looking breezy to locally windy with roughly 30 to 35 kts in the well mixed boundary layer. This will result in frequent southerly gusts up to 35 mph, especially west of the MS River. .LONG TERM...(Tuesday night through Monday) Issued at 233 PM CDT Mon May 15 2017 Shower and thunderstorm chances return Tuesday night through Wednesday as a negatively-tilted 500 hPa closed low lifts northeastward from the Central Plains to the Upper Midwest. Despite strong shear, severe potential looks iffy at this point with a dirty warm sector. If substantial clearing/heating can occur ahead of the eastward advancing cold front, some severe storms will be possible. Latest GFS/NAM/ECMWF continue to show that the highest QPF will fall along and north of the surface low track from central MN into northern WI. Highs Wednesday will be cooler, generally in the 70s region-wide. Should see a brief dry period on Thursday with short-wave ridging aloft, although temperatures will be dropping into the 60s for highs. Precipitation chances return Friday into the weekend as a broad trough with multiple short-waves takes up residence across the the western two-thirds of the CONUS. Instability generally remains south of the forecast area, so thunder activity is unlikely. Temperatures will also be unseasonably cool with daily highs in the upper 50s to lower 60s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 639 PM CDT Mon May 15 2017 Scattered showers and thunderstorms are expected at the taf sites tonight. MVFR to IFR conditions are possible in and near any storms. This activity should lift north of the TAF sites after 10Z. VFR conditions are then expected. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rogers LONG TERM...Rogers AVIATION...Wetenkamp
Hazardous weather outlook, May 15, 3:16 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 316 PM CDT Mon May 15 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 316 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and southwest into central Wisconsin. .DAY ONE...Tonight Thunderstorms are expected to increase in coverage this evening and continue into the overnight. The greatest risks will be large hail and locally heavy rainfall. Localized flooding would be possible where storms repeat over the same area. A very small risk exists for a damaging wind gust or brief tornado over northeast Iowa and southwest Wisconsin through early evening. There is still some uncertainty on the timing, location, and coverage of the storms tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional chances for thunderstorms will exist Tuesday morning and again Tuesday night through Wednesday evening. A few storms on Wednesday could pose a risk for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this early evening in northeast Iowa and southwest Wisconsin should storms develop. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
In the hours before
Local storm report, May 15, 6:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 4 S PROTIVIN 43.16N 92.09W
05/15/2017 M2.00 INCH CHICKASAW IA AMATEUR RADIO
RIGHT ON CHICKASAW / WINNESHIEK CO. LINE
&&
SHEALocal storm report, May 15, 6:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL SPILLVILLE 43.20N 91.95W
05/15/2017 E1.50 INCH WINNESHIEK IA AMATEUR RADIO
0654 PM TSTM WND DMG SPILLVILLE 43.20N 91.95W
05/15/2017 WINNESHIEK IA AMATEUR RADIO
LOTS OF TREE DAMAGE REPORTED
&&
SHEALocal storm report, May 15, 6:56 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
656 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL SPILLVILLE 43.20N 91.95W
05/15/2017 E1.00 INCH WINNESHIEK IA AMATEUR RADIO
&&
SHEALocal storm report, May 15, 6:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
657 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND DMG CALMAR 43.18N 91.87W
05/15/2017 WINNESHIEK IA AMATEUR RADIO
TREES DOWN
&&
SHEALocal storm report, May 15, 6:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL CALMAR 43.18N 91.87W
05/15/2017 M2.00 INCH WINNESHIEK IA AMATEUR RADIO
&&
SHEALocal storm report, May 15, 7:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG CALMAR 43.18N 91.86W
05/15/2017 WINNESHIEK IA STORM CHASER
TREES DOWN. ONE BUILDING WITH SIDING DAMAGE.
&&
CJAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:27 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.